Mississippi, 2022

Damaging Wind in Mississippi, July 13, 2022

July 13, 2022 · NWS LIX · 1 event in 1 county or zone

A cold front was stalling in northern Mississippi on the morning of the 13th. Storms began to develop ahead of the boundary across central Mississippi around midday and were moving southward towards the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front was stalling in northern Mississippi on the morning of the 13th. Storms began to develop ahead of the boundary across central Mississippi around midday and were moving southward towards the local area. As they approached southwest Mississippi, the storms intensified as a result of entering a region of ample instability. The resultant squall-line produced damaging winds across Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 13, 6:01 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 6:01 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
701 PM CDT Wed Jul 13 2022

...New AVIATION...

.SHORT TERM (This afternoon through Thursday Night)...

Branching off this morning's update focusing in on this
afternoon/evening, we will continue to see convective initiation
across portions of the I-10/12 corridor south into SE LA through
the rest of today. Location and propagation will be determined by
small- scale boundary interactions likely from the northward
surging boundary reaching the Northshore, as well as lake breeze
boundary development as seen my GOES-16 VIS. Main threats will
remain to be localized flooding from these interactions, with slow
but somewhat progressive WSW to SW mean storm motion. However,
due to relatively weak mean storm motion, training/backward
propagation could be possible leading to flash flooding in some
areas especially within complex boundary interactions. Main focus
will remain across the central portions of the CWA or along/near
I-10/12 along the leading edge of deeper tropospheric moisture and
a differential heating boundary from a cirrus canopy over coastal
SE LA to coastal MS. This, coinciding with mid-level vorticity
/upper-level deformation all supportive of convection to persist
into the evening hours. Recent mesoanalysis trends illustrate
DCAPE surpassing 1000-1100J/kg already extending from the
Atchafalaya Basin, ENE across the MS coast as mid-level dry air
continues to bleed south. As isolated/scattered convection
develops later today, any locally stronger updrafts tapping into
this dry layer will lead to evaporative cooling/downward transport
causing a wet microbursts potential. At this time, winds should
remain sub- severe but can't rule out stronger (40-50mph) isolated
gusts from any stronger storms (also given THI in the mid/upper
30's).

Will be monitoring upstream convection as well this evening, as a
remnant outflow boundary will continue to ignite messy convection
across central MS/AL. Mean storm flow will be from the north,
meaning if any convection becomes deep enough to develop cold
pooling (which could be likely given the proximity of
environmental dry air and downward transport potential), they
could drift south close to or within our northern areas. CAM's do
not have storms entering our CWA as we lose diurnal support later,
but cold pooling could continue southward propagation into
atleast SW MS/Florida Parishes this evening so might be something
to watch.

Otherwise, turning dry tonight. Going into Thursday, recent
thoughts have been on the potential or a weak frontal boundary to
make it's way south. However, not seeing a clear enough indication
of an actual defined boundary to call it much of a front. The
main focus will be the slow/steady return of a corridor of deeper
tropospheric moisture/association dynamic ascent drifting north
across the CWA. However, in the mean time mid-level flow
transitions more out of the north helping to amplify upper-level
deformation owing in greater dynamic lift potential. One
plausible solution came out of the 12Z HRRR today which follows
suit with this steady environmental transition, illustrating more
widespread coverage and the potential for small cold-pool driven
storm clusters to dive south throughout the day. One thing to also
closely watch will be how this re-enforcing mid-level northerly
push of dry air penetrates into our area within developing
convection leading to a slight uptick in strong (sub-severe) wind
gust potential. Hard to say as CAM's continue to struggle overall,
but will be worth monitoring. However, storm motions largely
collapse within an equilibrium of vertical winds aloft meaning
any propagation would be confided to local boundary surges but
again, complex interactions may likely lead to training and given
the northward surge of PW's (in the 2.1-2.3" range), intense rain
rates will become a heightened concern leading to a localized
flash flooding risk with again most activity coming to an end in
the evening hours. KLG

.LONG TERM (Friday through Wednesday)...

Mid-level dry air tries to take over a bit more into the CWA on
Friday as we reside on the southeastern periphery of a deep,
strong western US ridge closed off over the four-corners region.
This will create yet another tight corridor of high PW's along
central/coastal portions of the CWA to slightly drier air up
north. Question again will be how far this drier air bleeds south
to entrain into afternoon pop-up convection but overall, seeing a
similar day compared to Thursday with the same risks for flash
flooding persisting along with occasionally gusty winds in any
stronger storms.

Going into the weekend, a strong upper-level low over the Bahamas
will continue drifting NW across the Florida Atlantic coast with
northwesterly flow persisting across the northern Gulf states.
Will have to monitor several mid-level impulses riding along the
outer periphery of the ridge from the north/central Plains,
southeast into the Mid MS valley potentially getting into the SE
US. Hard to determine where eventual impulses/clusters or
complex's of storms will end up, but will be something to monitor
outside of daily pop-up storm chances.

This aforementioned upper-low near Florida continues to drift
northwest into a region of mid-level weakness over the SE US, with
a slow/steady weakening trend overall but still may support an
uptick in rain chances going into next week. Hard to pinpoint
individual threats, but if you are not tired of the rain then you
are in good luck because we'll keep this summertime shower/storm
chances going for atleast the next 7 days. KLG

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Wed Jul 13 2022
VFR conditions are expected for most terminals outside of
thunderstorm or fog issues (for MCB primarily). The northern
terminals do have a secondary threat of thunderstorms tonight due
to some scattered cells moving into SW Mississippi and then SE
Louisiana in the next few hours. There is some uncertainty on how
far south these storms will be able to reach, so will amend tempo
groups as necessary. -BL

&&

.MARINE...

Ongoing widespread shower/storm chances will persist through late
week, into the weekend and into early next week, with greater
convective coverage in the overnight to morning hours each day.
Main threats in any one storm will continue to be gusty, erratic
downdraft winds leading to locally enhanced waves/seas,
waterspouts and dangerous lightning. Winds outside of
showers/storms will remain light to occasionally breezy at around
5-10kt with seas 1-3ft. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  89  71  90 /  40  70  30  60
BTR  75  90  73  91 /  30  80  30  70
ASD  75  90  73  90 /  30  90  50  80
MSY  77  88  76  88 /  40  90  50  80
GPT  75  88  75  88 /  40  80  60  80
PQL  75  87  74  87 /  40  80  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 13, 5:21 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
621 PM CDT Wed Jul 13 2022

LAZ034>036-047-048-132345-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-
621 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southeastern West
Feliciana, north central West Baton Rouge, east central Pointe
Coupee, southwestern East Feliciana and northwestern East Baton Rouge
Parishes through 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zachary, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, Baker, New Roads, St. Francisville and Slaughter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 9111 3055 9121 3066 9149 3087 9129
TIME...MOT...LOC 2320Z 129DEG 10KT 3065 9123

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PG
Special weather statement, Jul 13, 6:08 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
708 PM CDT Wed Jul 13 2022

MSZ071-140045-
Walthall MS-
708 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northwestern
Walthall County through 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Springs, or near Kokomo. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 9008 3133 9004 3120 9004 3124 9017
      3135 9015 3135 9011
TIME...MOT...LOC 0007Z 199DEG 4KT 3129 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PG
Special weather statement, Jul 13, 7:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
805 PM CDT Wed Jul 13 2022

LAZ039-071-079-MSZ070-071-077-080-081-140200-
Washington LA-Northern St. Tammany LA-Northern Tangipahoa LA-Pike MS-
Walthall MS-Harrison MS-Hancock MS-Pearl River MS-
805 PM CDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of north central St.
Tammany, northeastern Tangipahoa and Washington Parishes, Walthall,
southeastern Pike, northwestern Harrison, northern Hancock and Pearl
River Counties through 900 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to Sandy Hook to 7 miles west of
Maxie to near McLain. Movement was southwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bogalusa, Picayune, Franklinton, Poplarville, Tylertown, Varnado,
Sun, Enon, Crossroads, Mount Herman, Saucier, Bush, Salem, Dexter,
Mcneil and Angie.

This includes Interstate 59 in Mississippi between mile markers 4 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 9004 3118 9003 3114 9000 3113 8994
      3107 8992 3107 8984 3100 8983 3101 8951
      3098 8943 3101 8942 3101 8935 3065 8934
      3065 8925 3068 8924 3067 8890 3049 8961
      3059 9007 3094 9050 3135 9016 3135 9011
TIME...MOT...LOC 0104Z 028DEG 23KT 3131 9009 3105 8978 3095 8933 3109
8878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PG
Special weather statement, Jul 13, 7:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
836 PM CDT Wed Jul 13 2022

MSZ069>071-140200-
Pike MS-Walthall MS-Amite MS-
836 PM CDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of northwestern
Walthall, Pike and southeastern Amite Counties through 900 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Topeka to near Summit. Movement was south
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Magnolia, Summit and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 7 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 9009 3133 9008 3133 9005 3128 9004
      3103 9062 3135 9053
TIME...MOT...LOC 0136Z 003DEG 14KT 3147 9018 3135 9046

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PG
Special weather statement, Jul 13, 7:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
859 PM CDT Wed Jul 13 2022

LAZ034>037-039-071-076-079>081-MSZ068>071-077-080>082-140300-
Central Tangipahoa LA-East Feliciana LA-Pointe Coupee LA-
Southwestern St. Tammany LA-West Feliciana LA-Washington LA-
Southeast St. Tammany LA-Northern St. Tammany LA-St. Helena LA-
Northern Tangipahoa LA-Wilkinson MS-Jackson MS-Amite MS-
Pearl River MS-Pike MS-Walthall MS-Harrison MS-Hancock MS-
859 PM CDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of West Feliciana, north
central Pointe Coupee, St. Tammany, St. Helena, East Feliciana,
northern Tangipahoa and Washington Parishes, southwestern Walthall,
southern Pike, Wilkinson, Amite, Harrison, Hancock, western Jackson
and southern Pearl River Counties through 1000 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dolorosa to 6 miles south of Smithdale to
near Magnolia to near Bogalusa to near Mcneil to near McHenry to 10
miles southwest of Lucedale. Movement was south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulfport, Biloxi, Slidell, Ocean Springs, Long Beach, Mccomb,
Bogalusa, Picayune, Covington, Waveland, Franklinton, Jackson, St.
Francisville, Clinton, Liberty, Greensburg, Amite, St. Martin,
Diamondhead and D'iberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3119 9035 3070 8952 3071 8934 3065 8925
      3074 8866 3042 8869 3038 8880 3043 8899
      3042 8901 3037 8882 3039 8900 3030 8927
      3037 8935 3018 8945 3017 8965 3065 9047
      3077 9081 3076 9159 3130 9138 3130 9069
TIME...MOT...LOC 0159Z 011DEG 21KT 3125 9132 3125 9071 3114 9037 3084
8992 3065 8954 3068 8912 3084 8873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 13, 8:15 PM CST
Where
Pike County, 1.38 mi S of Jennings
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.180, -90.380

Law enforcement reported multiple locations across the county with trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043535.